5ARIs: Who Might Have Sexual Side Effects?
What's New in the VJPU?
Men who take 5α-reductase inhibitors (5ARIs) for an enlarged prostate (benign prostatic hyperplasia - BPH) are more likely to have sexual side effects than men who take the drugs for male-pattern hair loss (androgenic alopecia - AGA), according to new research published in the Journal of Sexual Medicine.
While 5ARIs are considered safe and effective, there have been concerns about sexual dysfunction. A team of Chinese researchers explored this further.
They analyzed 17 randomized controlled trials published between 1992 and 2014 involving almost 17,500 men. Roughly 55% of the men took 5ARIs; the rest took a placebo.
The researchers found that men who took 5ARIs for an enlarged prostate were at higher risk for sexual side effects. The most common issues were erectile dysfunction (ED), low libido, and ejaculation problems. Dose and length of treatment were important factors.
The risk for men who took 5ARIs for male-pattern hair loss was not statistically significant, possibly because they took smaller doses and were generally younger than men in the enlarged prostate group.
To learn more about the study, please click here.
Have you checked out the Video Journal of Prosthetic Urology (VJPU) lately?
As the name suggests, the VJPU focuses on prosthetic urology, especially as it pertains to sexual medicine. Novel technologies and "how I do it" surgical expositions are of special interest.
New videos are added regularly. The most recent posts address penile prostheses and communication skills in prosthetic urology.
We encourage you to check out all the videos here. Interested in submitting a video? You'll find the instructions here.